Nebraska, 2011

Hail and Damaging Wind in Nebraska, August 21, 2011

August 21, 2011 · NWS LBF · 5 events in 3 counties and zones

Thunderstorms developed over the Nebraska panhandle and western Nebraska ahead of a stationary front over eastern Wyoming. These thunderstorms produced large hail, some damaging winds and heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over the Nebraska panhandle and western Nebraska ahead of a stationary front over eastern Wyoming. These thunderstorms produced large hail, some damaging winds and heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 2:58 AM CST, 57 minutes earlier.

Area forecast discussion, Aug 21, 2:58 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 AM CDT SUN AUG 21 2011

.SYNOPSIS...
21.00Z H5 HAND ANALYSIS CONTINUES TO INDICATE ELONGATED HIGH PRESSURE
EXTENDING FROM CENTRAL NEW MEXICO EASTWARD INTO THE CARIBBEAN.  LOW
PRESSURE CENTERS WERE ANALYZED OFF THE COAST OF NORTHERN CALIFORNIA...JUST
SOUTH OF ANCHORAGE ALASKA...AND ANOTHER OVER HUDSON BAY.  THE
GREATEST HEIGHT FALLS WERE NOTED OVER THE NORTHERN YUKON OF CANADA
AND ACROSS EASTERN HUDSON BAY...WHILE HEIGHT RISES OF 30 TO 40
METERS STRETCHED FROM THE LEE OF THE CENTRAL AND NORTHERN ROCKIES
EASTWARD INTO THE HIGH PLAINS OF NORTHWEST NEBRASKA AND THE WESTERN
DAKOTAS.  LOOKING QUICKLY AT THE 21.03Z SURFACE MAP...HIGH PRESSURE
REMAINS IN CONTROL OVER THE NORTHERN PLAINS...WITH LIGHT EASTERLY TO
SOUTHEASTERLY WINDS ACROSS THE SAND HILLS.  MOISTURE HAS POOLED
ACROSS THE WESTERN PERIPHERY OF THE HIGH...WITH TD/S BACK INTO THE
60S OVER THE PANHANDLE OF NEBRASKA.  A FEW ROBUST STORMS HAVE FORMED
OVER SOUTH CENTRAL SOUTH DAKOTA AND ARE NOW PUSHING SOUTHEAST
TOWARD NORTH CENTRAL NEBRASKA.

&&

.DISCUSSION...
BASED OFF OF UPSTREAM TRENDS...AND MODELS SUCH AS THE 21.04Z
HRRR AND THE 21.00Z EURO...WILL INCLUDE SLIGHT CHANCE POPS THIS
MORNING FOR NORTH CENTRAL NEBRASKA. ISOLATED SHOWERS HAVE FORMED
ACROSS SOUTH CENTRAL SOUTH DAKOTA ALONG A WEAK AXIS OF THETA-E
ADVECTION. BUFFER SOUNDINGS FROM VTN SHOW MINIMAL ELEVATED
CAPE...SO SMALL HAIL WITH A BRIEF SHOT OF RAIN WILL BE EXPECTED IF
STORMS WERE TO MAINTAIN INTO NORTH CENTRAL NEBRASKA EARLY THIS
MORNING. OTHERWISE FOG DEVELOPMENT STILL APPEARS ON TRACK AS A
STRONG INVERSION WILL TRAP MOISTURE WITHIN THE BL. GREATER THAN 60
PERCENT OF THE SREF MEMBER DROP VISIBILITIES BELOW 1SM AT LBF BY
12Z...SO FOG SHOULD BE IN PLACE BY DAYBREAK. GIVEN THAT THE FOG
SHOULD BURN OFF RAPIDLY AND IT SHOULD BE PATCHY IN NATURE...FELT
THAT ANY SORT OF FOG HEADLINES WAS NOT NECESSARY.

AFTER THE FOG DISSIPATES...STRONG MIXING EVIDENT FROM FORECAST
SOUNDINGS SHOULD ALLOW SOUTHERLY WINDS OF UP TO 20 MPH TO MIX DOWN
TO THE SURFACE.  ALSO INCREASING WILL BE ATMOSPHERIC
INSTABILITY...WITH STRONG SURFACE HEATING AND HIGHS BACK INTO THE
MID TO UPPER 80S...CAPE VALUES WILL CLIMB ABOVE 2K J/KG BY LATE
AFTERNOON.  MODERATE TO STRONG 0-6KM SHEAR OF GREATER THAN 40KTS
WOULD ALLOW STORMS TO BECOME SEVERE IF INITIATION WERE TO OCCUR.
HOWEVER A CAP SOUTH AND EAST OF HIGHWAY TWO SHOULD BE IN PLACE FOR
MUCH THE DAY SO STORMS MAY STRUGGLE TO DEVELOP.  WILL CONTINUE THE
HIGHEST POPS ACROSS THE NORTH LATE THIS AFTERNOON AND TONIGHT AS
SLIGHTLY BETTER FORCING FROM A STRENGTHENING LLJ AND LESS OF A LID
SHOULD BE IN PLACE.

SURFACE TROUGH DEEPENS OVER THE HIGH PLAINS OF WESTERN NEBRASKA ON
MONDAY.  WEST OF THE TROUGH...DRIER AND MUCH WARMER AIR WILL BE
EXPECTED...AS HIGHS RETURN BACK INTO THE LOW TO MID 90S.  EAST OF
THE TROUGH...SURFACE HEATING SHOULD BE DELAYED SLIGHTLY BY MORNING
CLOUDS AND THE DEPARTING PRECIPITATION.  WITH STRONG SOUTHERLY
RETURN FLOW CONTINUING ON MONDAY EAST OF THE TROUGH...SURFACE
HEATING WILL ALLOW FOR SB CAPE VALUES OF GREATER THAN 4K J/KG.
AS IS THE CASE WITH TODAY...THE CAP WOULD NEED TO BE BREACHED BEFORE
STORMS WERE TO DEVELOP.  STORMS WOULD LIKELY FIRE ALONG THE SURFACE
TROUGH AND ADVANCE EASTWARD WITH TIME.  40KTS OF DEEP LAYER SHEAR
WILL PROMOTE SEVERE STORM DEVELOPMENT WITH LARGE HAIL AND WIND GUSTS
THE PRIMARY THREAT.  ONE ADDITIONAL CONCERN FOR MONDAY WILL BE AN
INCREASED THREAT OF LARGE FIRE SPREAD...AS RH VALUES WILL LOWER INTO
THE LOW 20S WEST OF THE SURFACE TROUGH.  WHILE THESE RH VALUES ARE
NOT AT CRITICAL LEVELS...INCREASING SOUTHERLY FLOW VEERING TO
WESTERLY WITH THE TROUGH PASSAGE WOULD ALLOW ANY FIRE START TO
SPREAD.

FOR THE EXTENDED...SURFACE TROUGH IS EXPECTED TO BE EAST OF THE
FORECAST AREA ON TUESDAY.  NOTICEABLY DRIER AIR WILL BE IN PLACE
WITH H85 T/S EXCEEDING 30C BY LATE AFTERNOON.  BOTH THE MET AND MAV
GUIDANCE FLIRTS WILL THE CENTURY MARK AT VTN AND LBF.  WILL PUSH
HIGHS ON TUESDAY SLIGHTLY HIGHER /LOW TO MID 90S FORECAST AREA
WIDE/...BUT WITH THE RECENT WARM BIAS OF GUIDANCE NOT READY TO PUT
100S IN THE FORECAST JUST YET.

MUCH THE SAME FOR MID WEEK...AS MID LEVEL RIDGING REMAINS ENTRENCHED
ACROSS THE FOUR CORNERS REGION AND NORTHWESTERLY FLOW PREVAILS OVER
WESTERN AND NORTH CENTRAL NEBRASKA.  DISTURBANCES WILL PASS THROUGH
THE REGION...BUT TIMING REMAINS DIFFICULT AS THE MODEL SOLUTIONS ARE
STRUGGLING TO AGREE WITH PLACEMENT AND TIMING.  WILL KEEP THE
FORECAST DRY FOR NOW.

&&

.AVIATION...
UPPER WAVE MOVING ACROSS THE NORTHERN PLAINS HAS INITIATED
CONVECTION ACROSS SOUTH CENTRAL SOUTH DAKOTA AND WILL HAVE TO
INCLUDE THUNDERSTORMS IN THE KVTN TAF. STRATUS AND FOG DEVELOPING
OVER WESTERN NEBRASKA BETWEEN OGALLALA AND MERRIMAN. FIELD TO EXPAND
THROUGH THE EARLY MORNING. STRATUS TO CONTINUE THROUGH THE
MORNING...IFR AND MVFR WITH VFR CONDITIONS THROUGH THE AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...JACOBS
AVIATION...POWER
Hazardous weather outlook, Aug 20, 2:50 PM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SAT AUG 20 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-212100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
350 PM CDT SAT AUG 20 2011 /250 PM MDT SAT AUG 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRAY THUNDERSTORM IS POSSIBLE OVER THE EASTERN NEBRASKA
PANHANDLE EARLY TONIGHT. ANY STORMS THAT DO DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS. PATCHY TO AREAS OF FOG ARE LIKELY TO DEVELOP
AFTER MIDNIGHT...LOCALLY DENSE FOG IS POSSIBLE REDUCING
VISIBILITIES TO LESS THAN A MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND NORTH
CENTRAL NEBRASKA AS A WAVE EJECTS OUT OF THE CENTRAL ROCKIES
SUNDAY NIGHT. STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
August 21, 3:55 AM CST
Where
Cherry County, 6 mi NE of Kilgore
Measured
1.75 in hail
Reported by
Public
Coordinates
42.991, -100.886

Hail, Loup

When
August 21, 10:20 AM CST
Where
Loup County, 9.88 mi NNE of Taylor
Measured
0.88 in hail
Reported by
Public
Coordinates
41.900, -99.300

Hail, Cherry

When
August 21, 10:10 PM CST
Where
Cherry County, 3.45 mi N of Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -100.550

Hail, Arthur

When
August 21, 9:20 PM MST
Where
Arthur County, 8.27 mi E of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -101.540

Thunderstorm Wind, Arthur

When
August 21, 9:20 PM MST
Where
Arthur County, 8.27 mi E of Arthur
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.570, -101.540

A large elm tree was blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334281, 334282, 334285, 334283, 334284.